Chemotherapy-induced hair loss occurs with an incidence of 65%. 47% percent of female patients consider hair loss to be the most traumatic aspect of chemotherapy and 8% would decline chemotherapy due to fears of hair loss. The onset of chemotherapy-induced alopecia is noticed about 1-3 weeks after the first dose of chemotherapy. It may be caused by wide range of cytotoxic agents but also by new, targeted anticancer therapies. Furthermore, combined therapy of two or more agents results in more severe hair loss compared to monotherapy. Alopecia occurs when the mitotic activity of the follicle is rapidly suppressed so the hair shafts become thinner and tend to break at the thinned points-most frequently at the scalp level. This type of hair loss is referred to as anagen effluvium. With lower doses, there may be only segmental thinning without fracture of the shaft. When the drug is stopped, the follicle resumes its activity within a few weeks and the hair shaft thickens again. Chemotherapy can also affect eyebrows, eyelashes and other facial and body hair.
Did you know?
At times, hair grows back wavy instead of straight and vice versa, or turns white as chemotherapy also destroys the pigment cells- melanocytes.